Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Cleveland, OH

April 3, 2018Crawford County, Huron County, Seneca County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 3, 2018, 8:16 PM EDT for Crawford County, Huron County, Seneca County, Ohio. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 8:16 PM EDT (00:16 UTC)
Expired
Apr 3, 2018, 9:00 PM EDT
In force
44 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, OH, Huron County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 73 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 8:24 PM EDTHAIL 0.752 S Willard, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 848 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
433 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
848 m²/s²
0-3 km storm-relative helicity
1023 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WUUS51 KCLE 040016
SVRCLE
OHC033-077-147-040100-
/O.NEW.KCLE.SV.W.0001.180404T0016Z-180404T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
816 PM EDT TUE APR 3 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Huron County in north central Ohio...
  Southeastern Seneca County in northwestern Ohio...
  Northeastern Crawford County in north central Ohio...

* Until 900 PM EDT

* At 815 PM EDT, a severe thunderstorm was located over New
  Washington, or 15 miles northeast of Bucyrus, moving northeast at
  65 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Willard, New London, Plymouth, Wakeman, New Washington, Greenwich,
  Attica and North Fairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4103 8294 4129 8243 4128 8234 4108 8234
      4106 8237 4107 8243 4104 8244 4099 8257
      4100 8272 4093 8273 4090 8282
TIME...MOT...LOC 0015Z 240DEG 56KT 4100 8283 

HAIL...1.00IN
WIND...60MPH
 
$$

Oudeman
2 follow-up statements
180 
WWUS51 KCLE 040038
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
838 PM EDT TUE APR 3 2018

OHC033-147-040047-
/O.CAN.KCLE.SV.W.0001.000000T0000Z-180404T0100Z/
Seneca OH-Crawford OH-
838 PM EDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SENECA AND
NORTHEASTERN CRAWFORD COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4100 8273 4113 8275 4129 8243 4128 8234
      4108 8234 4106 8237 4107 8243 4104 8244
      4099 8257 4100 8264
TIME...MOT...LOC 0037Z 239DEG 49KT 4113 8247 

$$

OHC077-040100-
/O.CON.KCLE.SV.W.0001.000000T0000Z-180404T0100Z/
Huron OH-
838 PM EDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CENTRAL HURON COUNTY...

At 837 PM EDT, a severe thunderstorm was located near New London, or
10 miles southeast of Norwalk, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines. 

Locations impacted include...
Willard, New London, Plymouth, Wakeman, Greenwich and North
Fairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 8273 4113 8275 4129 8243 4128 8234
      4108 8234 4106 8237 4107 8243 4104 8244
      4099 8257 4100 8264
TIME...MOT...LOC 0037Z 239DEG 49KT 4113 8247 

HAIL...1.00IN
WIND...60MPH
 
$$

Oudeman
290 
WWUS51 KCLE 040052
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
852 PM EDT TUE APR 3 2018

OHC077-040101-
/O.EXP.KCLE.SV.W.0001.000000T0000Z-180404T0100Z/
Huron OH-
852 PM EDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR HURON COUNTY WILL EXPIRE AT
900 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4100 8273 4113 8275 4129 8243 4128 8234
      4108 8234 4106 8237 4107 8243 4104 8244
      4099 8257 4100 8264
TIME...MOT...LOC 0051Z 236DEG 48KT 4121 8234 

$$

Oudeman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 7:01 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 3, 7:01 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
701 PM EDT Tue Apr 3 2018

.SYNOPSIS...
Low pressure over central Illinois will move across southern
lower Michigan this evening and pass to the north of Lake Erie
overnight. A warm front from the low will continue to drift
north across the local area. A cold front will cross the region
overnight. High pressure will build over the region Wednesday
and Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
First round of thunderstorms has remained well below severe
limits with only some small hail reported at times near and
south of US 30. Heavy rainfall has been the greatest concern.
However this round is racing eastward quickly and we will await
the next round of thunderstorms along the front.

Plenty of shear for the thunderstorms to interact with as they
race eastward across Indiana through sunset. The potential for
some stronger wind gusts and maybe an isolated tornado as the
line of storms moves across northern Ohio. If a tornado can
occur it would be near the warm front as it lifts northward
through the evening. We will continue to monitor this closely
since we are seeing a couple tornado warnings along the line.

Previous Discussion...
Things are fairly quiet and the million dollar question today
is whether it is going to stay that way. A surface warm front
continues to drift north across the area. Temps continue to
struggle through the 40s. Still think the southern end of the
area could make it to 60 by 00z. Even in the north temps should
climb through the 50s before crashing behind the cold front. The
cold front will reach the I-75 corridor around 03z and western
PA around 09z. The main severe weather threat for this area will
be ahead of the front with best chances in the far south. Upper
dynamics with this system remain very impressive but unless we
can destabilize some more the storms this evening should remain
manageable. The best thing to do is to continue to monitor the
surface obs and radar for the latest developments. By daybreak
the most of the area should be dry. The big story later tonight
will be the winds. Will actually see southerly winds increase a
lot this evening but westerly winds behind the cold front could
also be problematic. Southerly gusts this evening could be 30
knots with gusts of at 35 knots late tonight and tomorrow. May
need a wind advisory at some point on Wednesday. Cold air
advection showers will continue downwind of the lake tomorrow
but enough dry air and ridging should occur to end that threat
by late tomorrow night. Temps will be unseasonable cool after
this evening. As stated above have taken most locations into the
lower 60s or upper 50s this evening. Have used a blend of
guidance for temps Wednesday and Wednesday night.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Surface high on Thursday will help erode any ongoing lake effect
snow over NW PA by late morning. The break in the weather will be
short lived as isentropic lift ahead of a northern stream clipper
system approaches from the west. This potent short wave will drop
out of Canada and move over Michigan Thursday Night. This system is
expected to push precip into the western counties later in the
day/evening. The precip type will likely start off as rain, but then
quickly turn over to snow. There is the potential for accumulating
snow, mainly Thursday Night/Friday morning. The moisture will be
limited with this northern stream feature so not expecting
significant amounts of snow. For areas west of I-71 corridor expect
a light coating mainly on grassy surfaces. Eastern areas could see a
few inches as the system will be slower to exit out once the cold
air arrives. Lake effect snow will then arrive Friday with nw flow
and influx of cold air.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Progressive shortwave pattern with upper level trough expected to
continue into the extended. This will favor the below normal
temperatures and above normal precipitation (of mixed types) into
next week. High pressure will build in briefly on Saturday and
Sunday, with well below normal temperatures but opportunities for
sunshine. A southern stream system is progged to move in for Monday
with some modest warm air advection (temps still below normal) and
rain chances into Tuesday. Colder air once again returns.

&&

.AVIATION /00Z Wednesday THROUGH Sunday/...
Difficult set of TAF's this evening. Most locations will have a
period of VFR as the first line of showers drifts east of the
region. Attention will then shift to the Cold front across
Indiana as it races eastward through the overnight. Expect to
see gusty southerly winds ahead of it as ceilings lower after
sunset. Additional showers and thunderstorms will develop ahead
of the front and may become severe. IFR and lower conditions
will occur in the thunderstorms. The thunderstorms should end
from west to east through the overnight. The thunder will end
across NW Ohio around 03Z, central areas around 06Z and eastern
areas by 12Z.

Winds will shift to the west and northwest in the wake of the
front and will become very gusty. A few gusts may touch 40 knots
Wednesday morning. By the afternoon ceilings will begin to lift,
remaining lowest where the flow is off of Lake Erie.

.Outlook...Non-VFR lingering across far northeast OH/NW PA
through Wednesday. Additional period of non-VFR possible
Thursday into Friday.

&&

.MARINE...
Winds will strengthen tonight as a deepening area of low pressure
moves over the lake moving southwest to northeast. Strong cold air
advection on the backside of this system will mix gale force winds
over the lake into Wednesday. Higher than normal lake levels should
prevent any low water in the western basin. High pressure will build
in for Thursday. A northern stream storm system will move over the
lakes Thursday Night driving another strong cold front across the
area with small craft headlines likely. Pattern remains active
thereafter.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 2 AM EDT Wednesday for OHZ027>032-
     036>038-047.
PA...None.
MARINE...Small Craft Advisory from midnight tonight to 5 PM EDT
     Wednesday for LEZ142-143.
     Gale Warning from 5 AM to 5 PM EDT Wednesday for LEZ144>149-
     164>169.

&&

SYNOPSIS...Kubina
NEAR TERM...Kubina/Mullen
SHORT TERM...Jamison
LONG TERM...Jamison
AVIATION...Mullen
MARINE...Jamison
Hazardous weather outlook, Apr 3, 2:06 PM EDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
206 PM EDT Tue Apr 3 2018

LEZ061-144>149-164>169-041815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
206 PM EDT Tue Apr 3 2018

...GALE WARNING IN EFFECT FROM 5 AM TO 5 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LEZ142-143-162-163-041815-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
206 PM EDT Tue Apr 3 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

West winds will approach gale force late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

OHZ003-006>014-017>023-033-089-PAZ001>003-041815-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Mahoning-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
206 PM EDT Tue Apr 3 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will continue this afternoon as a warm front moves
north across the area. A cold front will follow from the west this
evening. The storm prediction center has indicated that there is a
slight chance that some storms will become severe this afternoon and
this evening. The greatest threat will be strong damaging winds
however an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

OHZ027>032-036>038-047-041815-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Marion-Morrow-Holmes-
Knox-
206 PM EDT Tue Apr 3 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms will continue this afternoon as a warm front moves
north across the area. A cold front will follow from the west this
evening. The storm prediction center has indicated that there is a
slight chance that some storms will become severe this afternoon and
this evening. An enhanced risk exists across the southern end of the
area. The greatest threat will be strong damaging winds however an
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Apr 3, 5:51 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
551 PM EDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             1 S GLENMONT            40.50N 82.09W
04/03/2018  E0.75 INCH       HOLMES             OH   TRAINED SPOTTER

&&

SJAMISON
Special weather statement, Apr 3, 6:01 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
601 PM EDT TUE APR 3 2018

OHZ029>031-037-038-047-032300-
Holmes-Richland-Ashland-Morrow-Wayne-Knox-
601 PM EDT TUE APR 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN RICHLAND...
SOUTHERN ASHLAND...EASTERN MORROW...WAYNE...HOLMES AND KNOX
COUNTIES...

At 559 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mount Gilead to 6 miles southeast
of Centerburg. Movement was northeast at 60 mph. Another strong
thunderstorm was approaching Fredericksburg.

Dime size hail and very heavy rainfall are possible with these
storms.

Locations impacted include...
Mansfield, Wooster, Mount Vernon, Mount Gilead, Millersburg,
Orrville, Berlin, Lexington, Walnut Creek, Loudonville,
Fredericktown, Gambier, Utica, Bellville, Dalton, Centerburg, Shreve,
Danville, Killbuck and Hayesville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4024 8248 4027 8248 4028 8271 4061 8284
      4075 8235 4084 8211 4090 8165 4044 8167
      4045 8218 4024 8220
TIME...MOT...LOC 2159Z 247DEG 54KT 4058 8274 4025 8260

Clark
Local storm report, Apr 3, 6:06 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
606 PM EDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             HOLMESVILLE             40.63N 81.92W
04/03/2018  E0.75 INCH       HOLMES             OH   TRAINED SPOTTER

&&

MITCHELL
Local storm report, Apr 3, 7:02 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
702 PM EDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             HOLMESVILLE             40.63N 81.92W
04/03/2018  E0.75 INCH       HOLMES             OH   EMERGENCY MNGR

&&

CLARK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:03 PM EDTAreal Flood WarningCLEAshland, Holmes, Wayne21 hr
Apr 3, 8:27 PM EDTRiver Flood WarningCLEStark19 hr
Apr 3, 8:38 PM EDTAreal Flood WarningCLEKnox, Marion, Morrow, Richland21 hr
Apr 4, 3:39 AM EDTHigh Wind WarningCLEAshtabula, Lake12 hr
Apr 4, 3:39 AM EDTWind AdvisoryCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more16 hr
Apr 4, 4:17 AM EDTLow Water AdvisoryCLE18 hr
Apr 4, 4:17 AM EDTStorm WarningCLE12 hr
Apr 4, 4:32 AM EDTRiver Flood WarningCLEHancock15 hr
Apr 4, 5:02 AM EDTAreal Flood AdvisoryCLEStark9 hr
Apr 4, 7:13 AM EDTRiver Flood WarningCLELorain29 hr
Apr 4, 7:58 AM EDTAreal Flood AdvisoryCLECrawford9 hr
Apr 4, 10:56 AM EDTRiver Flood WarningCLETrumbull25 hr
Apr 4, 1:56 PM EDTAreal Flood AdvisoryCLEStark21 hr
Apr 4, 4:10 PM EDTGale WarningCLE6 hr
Apr 4, 4:10 PM EDTSmall Craft AdvisoryCLE24 hr
Apr 4, 5:30 PM EDTAreal Flood AdvisoryCLEKnox, Morrow24 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.